Montana, 2021

Hail and Damaging Winds in Montana, July 11, 2021

July 11, 2021 · NWS TFX · 20 events in 7 counties and zones

A shortwave moving along the Canadian border interacted with moisture and instability over North-central MT for strong to severe thunderstorm development. Surface based CAPE was generally less than 500 j/kg, but effective shear above 30 kts and DCAPE as high as 2000 j/kg was enough to produce scattered areas of severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A shortwave moving along the Canadian border interacted with moisture and instability over North-central MT for strong to severe thunderstorm development. Surface based CAPE was generally less than 500 j/kg, but effective shear above 30 kts and DCAPE as high as 2000 j/kg was enough to produce scattered areas of severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 11, 12:45 PM MST, 50 minutes earlier.

Area forecast discussion, Jul 11, 12:45 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
145 PM MDT Sun Jul 11 2021

.SYNOPSIS...

Breezy warm and dry conditions will continue through the rest of
this afternoon with a few isolated thunderstorms possible over
southwest Montana as well as areas near the Canadian border.
Winds shift to northerly this evening with somewhat cooler and
less dry air moving into the region overnight. Another weather
disturbance will bring additional cooling along with a chance for
showers and thunderstorms Monday night and Tuesday. Warmer and
drier conditions return Wednesday into next weekend.

&&

.DISCUSSION...

Shortwave disturbance moving over the western US upper level
ridge will continue east across southern Alberta and Saskatchewan
tonight. Breezy winds have been somewhat slow to materialize this
afternoon, likely due the amount of smoke over the region, but
are still likely to develop through this afternoon as instability
increases some ahead of the upper level disturbance. Cumulus
cloud development is occurring across SW MT and may lead to a few
isolated mainly dry thunderstorms for areas south of Helena to
White Sulphur Springs. Further north, low level moisture increases
along and north of the Canadian border and this combined with the
upper level shortwave disturbance will lead to an isolated
thunderstorm or two tracking east mainly north of Hwy-2. Deeper
moisture in this area could lead to strong/severe thunderstorm
development which will be monitored for strong winds as well as
hail. Canadian frontal boundary moving south into the region late
this afternoon and evening could be boosted by outflow winds from
storms moving east near the Canadian border. Hoenisch

Monday through Tuesday...Not as hot of an air mass will be over
the region for Monday and Tuesday. Cloud cover and precipitation
will help keep temperatures closer to seasonal normals. Do expect
winds to be shifting through this period. There could be some
night time thunderstorms Monday night into Tuesday over North
Central MT. Overall precipitation looks minimal, but some
isolated heavier thunderstorms could produce a half inch of
precipitation.

Wednesday through Sunday...Another period of hot temperatures and
little to no precipitation is expected over the entire region, as
an upper level ridge rebuilds over the area. Widespread
afternoon temperatures ranging from 90 to 100 degrees are expected
through much of this period. The GFS is a bit more aggressive with
afternoon/evening thunderstorms, but again this seems to be the
most aggressive model for precipitation, thus the NBM of a bit
lower POPs looks on track at this time. Brusda

&&

.AVIATION...
1140 AM MDT Sun Jul 11 2021 (11/18Z TAF period)

Main concern today is wildfire smoke. Most terminals across
northcentral and southwestern Montana will see some of this smoke
reducing visibilities throughout the day today and into early this
evening. Right now kept any thunderstorms out of most terminals for
this afternoon/evening...as the storms look too isolated/low
probability to include right now. Surface winds will increase a bit
this afternoon. Mountains/passes will be obscured at times through
the period by smoke.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Red Flag Warning continues through 9pm this evening. The most
critical hot, dry and breezy conditions will be across southern fire
districts through this evening with west winds gradually shifting to
northwest by late this afternoon. Winds shift to northerly this
evening as a Canadian frontal boundary moves through the region.
Thunderstorm activity and lightning will mainly be limited to areas
from the Little Belt/Castle mountains south with another area of
storms tracking east along the Highway-2 corridor. In addition to
lightning, gusty downdraft winds are a concern with any storms
and outflow from northern storms could move south through much of
north-central MT with the Canadian front this evening. Hoenisch

Looking ahead, for Monday and Tuesday, there will be a bit better
chance for a thunderstorm, along with some shifting surface
winds. Some storms will produce wetting rainfalls, but those
storms look to be fairly isolated at this time. Temperatures will
not be as hot Mon/Tue...which will help a bit...but hot temps/low
humidity return quickly starting on Wed and continue into next
weekend, with very low chances if at all for precipitation for
late next week. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  91  56  83 /   0   0  20  30
CTB  48  85  53  80 /  10   0  30  30
HLN  57  94  60  89 /   0   0  10  20
BZN  50  92  54  88 /  10   0  10  20
WYS  41  86  43  83 /  20   0  10  20
DLN  50  91  53  88 /  10   0   0  10
HVR  53  89  59  83 /  20   0  10  30
LWT  52  85  57  80 /   0   0  10  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Deerlodge/Western Beaverhead National Forest...
Eastern Beaverhead National Forest...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and
Townsend Ranger Districts of the Helena National Forest...Hill
and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front...Lincoln Ranger District
of the Helena National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 11, 1:18 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
218 PM MDT Sun Jul 11 2021

MTZ009-010-112100-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
218 PM MDT Sun Jul 11 2021

...A STRONG THUNDERSTORM MAY IMPACT NORTH CENTRAL GLACIER COUNTY
UNTIL 300 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm
along and north of the International Border, approximately 33 miles
north of North Browning, or 48 miles northwest of Cut Bank. Movement
was southeast at 30 mph. This storm may move southeast into north
central Glacier County.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Glacier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4900 11255 4881 11266 4899 11331
TIME...MOT...LOC 2015Z 289DEG 25KT 4904 11320

HART

The radar

The Great Falls radar (KTFX), 195 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 hail, 1 high wind. Local standard time, as filed.

Hail, Glacier

When
July 11, 1:35 PM MST
Where
Glacier County, 28 mi NW of Santa Rita
Measured
1 in hail
Reported by
Public
Coordinates
48.987, -112.685

Quarter size (1 inch diameter) hail west of Del Bonita. Hail size was estimated.

Thunderstorm Wind, Glacier

When
July 11, 2:24 PM MST
Where
Glacier County, Cutbank
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.630, -112.320

Power lines down and power outages reported throughout Cut Bank dur to the severe thunderstorm winds.

Thunderstorm Wind, Glacier

When
July 11, 2:29 PM MST
Where
Glacier County, (Ctb)cutbank Muni Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
48.600, -112.370

KCTB measured a 55 kt (63 mph) thunderstorm wind gust.

Thunderstorm Wind, Toole

When
July 11, 3:00 PM MST
Where
Toole County, 1.09 mi NNE of Shelby Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.545, -111.862

Toole County Airport measured a 52 kt (60 mph) thunderstorm wind gust.

Thunderstorm Wind, Liberty

When
July 11, 3:30 PM MST
Where
Liberty County, 8 mi ESE of Lothair
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.426, -111.059

A trained spotter reported a downed swing set and a significant number of trees limbs blown down due to thunderstorm wind gusts.

Thunderstorm Wind, Hill

When
July 11, 3:58 PM MST
Where
Hill County, 13 mi S of Inverness
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.382, -110.680

Mesonet station at 13 S Inverness measured a 50 kt (58 mph) thunderstorm wind gust.

Thunderstorm Wind, Liberty

When
July 11, 3:59 PM MST
Where
Liberty County, 10 mi N of Joplin
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.715, -110.770

Mesonet station at 10 N Joplin measured a 50 kt (58 mph) thunderstorm wind gust.

Thunderstorm Wind, Toole

When
July 11, 3:59 PM MST
Where
Toole County, 10 mi NNE of Galata
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.604, -111.266

Mesonet station at 10 NNE Galata measured a 56 kt (64 mph) thunderstorm wind gust.

Thunderstorm Wind, Hill

When
July 11, 4:00 PM MST
Where
Hill County, 11 mi S of Rudyard
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.411, -110.550

Mesonet station at 11 S Rudyard measured a 56 kt (65 mph) thunderstorm wind gust.

Thunderstorm Wind, Hill

When
July 11, 4:05 PM MST
Where
Hill County, 2 mi E of Inverness
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
48.570, -110.636

MDT Inverness station measured a 54 kt (62 mph) thunderstorm wind gust.

Thunderstorm Wind, Chouteau

When
July 11, 4:14 PM MST
Where
Chouteau County, 13 mi W of Big Sandy
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
48.180, -110.402

Ambient weather station at 13 W Big Sandy measured a 67 kt (77 mph) thunderstorm wind gust.

Thunderstorm Wind, Chouteau

When
July 11, 4:20 PM MST
Where
Chouteau County, 1 mi N of Loma
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
47.944, -110.500

MDT Loma station measured a 53 kt (61 mph) thunderstorm wind gust.

Thunderstorm Wind, Chouteau

When
July 11, 4:24 PM MST
Where
Chouteau County, Verona
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
48.080, -110.220

Downed power lines reported along highway 87 near Verona.

Thunderstorm Wind, Chouteau

When
July 11, 4:30 PM MST
Where
Chouteau County, 1 mi SW of Big Sandy
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.170, -110.135

Semi blow off of highway 87 at mile marker 78 and power lines blown down in the same area.

High Wind, Southern Lewis and Clark

When
July 11, 4:31 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS

K1GM measures 55 kt (63 mph) non-thunderstorm wind gust (distant outflow boundary).

Thunderstorm Wind, Hill

When
July 11, 4:41 PM MST
Where
Hill County, (Hvr)havre City-Co A
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
48.530, -109.770

KHVR measured a 57 kt (66 mph) thunderstorm wind gust.

Thunderstorm Wind, Chouteau

When
July 11, 4:45 PM MST
Where
Chouteau County, 18 mi E of Ft Benton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.820, -110.282

Mesonet station at 18 E Fort Benton measured a 51 kt (59 mph) thunderstorm wind gust.

Thunderstorm Wind, Hill

When
July 11, 5:00 PM MST
Where
Hill County, 7 mi WSW of Havre
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.511, -109.821

Station MTM06 (7 WSW Havre) measured a 54 kt (62 mph) thunderstorm wind gust.

Thunderstorm Wind, Cascade

When
July 11, 5:23 PM MST
Where
Cascade County, 1 mi WNW of Great Falls
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
47.526, -111.320

Public measured 57 kt (66 mph) thunderstorm wind gust.

Thunderstorm Wind, Toole

When
July 11, 9:34 PM MST
Where
Toole County, 10 mi NNE of Galata
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.604, -111.266

Measured by ambient weather station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969855, 969848, 969845, 969899, 969884, 969873, 969835, 969838, 969876, 969832, 969819, 969872, 969830, 969821, 969867, 969822, 969826, 969828, 969868, 980563.